Note: Mumsnet has not checked the knowledge, experience or professional qualifications of anyone posting on Mumsnet Talk, so this is not necessarily the best place to seek help if you're feeling seriously distressed or suicidal. Mumsnet cannot be held responsible for any advice given on the site. If you need help urgently, please see our mental health web guide which can point you to expert advice and support.

Sertraline side effects

(23 Posts)
Notsoblonde Fri 19-Jul-13 10:59:43

hazelnut am glad your feeling a bit better smile

HazelnutMilk1 Fri 19-Jul-13 08:33:11

Hi another I titrated up to 50mg of sertraline very slowly but I still got the anxiety. Really dark nail biting feeling.

Now it has faded and I'm definitely feeling happier. Almost, dare i say it, happy.

But at times I feel bad again. Is this the sertraline not working and my depression breaking through? Or is it the drug working all too well and it is just the anxiety side effect? I think it is probably is the latter but how can you know?

I'm wondering if this confusing aspect of sertraline accounts for all the debate about it and whether it works/are the side effects manageable.

Lots of people say they have good days and bad days on it, or they took the pill in the morning and felt awful then by 5pm felt a lot better.

Lots of people seem to need to titrate up to higher doses though - not sure what that means.

Anyway it IS working for me - energy, good mood, clearer thinking, my only gripe is memory- so I can positively encourage you, op, to keep going.

The effect on appetite totally fades unfortunately!

GracieLoo Thu 18-Jul-13 20:06:04

I'm on sertaline, after being on citalapram, fluoxitine and venlafaxine! I find sertaline has less side effects than the others, it's meant to be one of the more gentle AD's.

However I do get the night sweats, and sweating loads in this heat (although most people probably are!). Not smelly! Just get so soaked through, it's horrible and embarrassing. I've also found that just one glass of wine goes straight to my head and I get very woozy. I know alcohol is best avoided with AD's but I don't drink excessively.

I would try to hold out if you can, and hopefully it will improve.

ButThereAgain Thu 18-Jul-13 11:12:03

That referral sounds good! Best wishes.

anothernamechangerreally Thu 18-Jul-13 10:45:23

Yes the weather is NOT helping!!

GP has referred me to 'Time to Talk' (might be a local initiative) for some cbt or counselling or something. I think this will help too.

anothernamechangerreally Thu 18-Jul-13 10:43:15

This is helping, I appreciate your posts.

Does anyone know is diazepam is ok if you are bfing? I've seen a couple of people mention it for the firsts few weeks of sertraline.

ButThereAgain Thu 18-Jul-13 10:32:23

You aren't turning into your mother. You are making a sensible use of ADs, to take care of yourself for your own sake and that of your family. That's so different from being hooked on sleeping pills and amphetamines (you can't get hooked on ADs, though when you come off them you have to taper down the use of them gradually so as not to have transitional grumbly side effects).

Good for your DP, taking up some slack. That's just what he should be doing because you are ill -- you are allowed to need help!

Try not to panic. I'm guessing that all the stresses of being TOO BLIMMIN HOT in this weather don't make for a good combination with the initial side-effects of setraline. I know it is regarded as a very safe drug, and I think you will feel some benefits if you stick with it.

Be as kind to yourself as you would to another mum feeling as you do. Imagine that you are some other mum on this forum, and think of the supportive and appreciative things you would want to post to her when you saw how she felt.

flowersflowers

anothernamechangerreally Thu 18-Jul-13 10:31:30

Thank you I will take a look. smile

Notsoblonde Thu 18-Jul-13 10:27:39

Don't worry about typos, why don't you join us on this thread, it's quite a comfort knowing your not alone the village

anothernamechangerreally Thu 18-Jul-13 10:23:24

Sorry for typos.

anothernamechangerreally Thu 18-Jul-13 10:21:38

Thanks all.

I know I should eat a bit more, it is not on purpose, just nothing seems appealing. And this is from someone who could stand in the kitchen with cupboards and fridge open just eating more ages. sad

I suppose it is a bit of a catch 22 with the health anxiety thing. It feels like I am more anxious, but eventually (hopefully?) it will make me less anxious, but I need to persevere.

I had an ablation for super ventricular tachycardia when I was 21 so am super paranoid about my heart. It's good to know that your go said it was good for people with heart probe though. That makes me feel a bit better.

I just feel very alone. I feel like I've failed because my dh is picking up my slack. I don't see my mum (she has her own mh issues, alcoholic, drug dependency) and my dad has a busy job, so can't help. I also worry that I am turning into my mother. Although I don't drink (excessively) but she was hooked on sleeping pills, amphetamines and ads.

Notsoblonde Thu 18-Jul-13 10:11:19

I have some benign heart abnormalities and for someone with health anxiety I worry about taking medication incase it makes it worse or I just dont wake up one day, but I think that is part of my anxiety. I was getting major palpitations at work which is why I knew I had to do something as that worried me too. My gp reassured me that sertraline is the medication that is recommended for post heart attack patients so its the safest one cardiac wise. This of course helped but I still worry, but I just get up take it first thing then try to get on with my day. I have also not had nearly so many palps in the last few weeks and a month in the good days are outweighing the bad.

Alibabaandthe40nappies Thu 18-Jul-13 10:02:51

anothername you are not failing, you are ill. Please don't give yourself a hard time.

As far as I know Sertraline really is the only one that is compatible with BFing, and it will help with your health anxiety. That is why I am taking it at the moment, but in the past I took it for PND and it just transformed my life.

I totally get the anxiety about taking the tablet. I used to swallow it at bedtime and then just lie down and go to sleep.

LittleBearPad Thu 18-Jul-13 10:02:22

You should try to eat little and often if only because you are breastfeeding. I didn't find sertraline side effects too bad but did feel nauseous and very hot. It passes though and I began to feel better.

anothernamechangerreally Thu 18-Jul-13 09:59:17

Also have lost 6lbs since Monday. Really not eating much at all. I am overweight though (bmi about 28 ATM) so maybe that's just a positive. I normally binge eat when I'm down.

anothernamechangerreally Thu 18-Jul-13 09:56:20

And it is reassuring to know that others have been through the same. I just worry that I will be the 1 in 10000 or whatever it is that has a heart attack from it or just dies. sad

anothernamechangerreally Thu 18-Jul-13 09:54:37

Thanks everyone.

Anxiety wasn't a major symptom before - more angry and sad and overreacting to little things that others deal with. I have always been a hypochondriac though.

I am scared to take today's tablet sad

I know I need something because I am failing at the moment. Does anyone know of anything else that is ok with bfing?

I don't know what to do...

nurseneedshelp Thu 18-Jul-13 09:48:23

I'm on week 6 now and starting to feel the benefits but first couple of weeks were horrendous

Alibabaandthe40nappies Thu 18-Jul-13 09:48:14

OP I had exactly this when I started Sertraline. Hang in there, it should get better in a very few days.

Numberlock Thu 18-Jul-13 09:46:16

Hopefully it will reassure you if I tell you I had exactly the same side effects when I started talking Sertraline (many years ago now).

It was stressful initially but worth perservering as it should pass within a couple of weeks and you'll start to feel the benefit.

I hope you feel some improvement soon.

cupcake78 Thu 18-Jul-13 09:44:22

They can cause night sweats and increased sweating. I took mine before going to bed to sleep through the nausea. Symptoms do tend to get worse before they get better.

If its really unpleasant go back to your gp!

Notsoblonde Thu 18-Jul-13 09:41:46

hi sorry you are going through this, was anxiety one of your symptoms before you started the tablets? I have just been on sertraline a month and the first 2 weeks were definitely the worst. The nausea and hightened anxiety was bad and also I was very light headed. I think I would go back to gp and say your struggling I know in some cases they give a small supply of diazepam to help with the initial effects.

anothernamechangerreally Thu 18-Jul-13 09:15:56

I started on 50mg sertraline on Monday for pnd, as I am breastfeeding. Have felt increasingly bad though since then and I'm not sure whether I should be worried. Can anyone tell me if this is normal or more worrying?

I have had awful sweating since Monday - I know it's hot but this is my face, back, chest completely drenched. blush

I have felt sick, eaten very little.

I am having palpitations. This is the most worrying for me. I am worried that I'm going to die. sad I realise this might be anxiety but my heart beat feels really obvious.

Am thinking if not taking any more and going back to drs. Am I being silly? What should I do?

Hope someone can help!

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now